Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Boise, ID

October 24, 2016Gooding County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Oct 24, 2016, 5:18 PM MDT for Gooding County, Idaho. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2016, 5:18 PM MDT (23:18 UTC)
Expired
Oct 24, 2016, 6:00 PM MDT
In force
42 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Gooding County, ID

The radar

The Boise radar (KCBX), 136 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:41 PM MDTHAIL 0.75Gooding, IDHAIL COVERING GROUND LIKE SNOW. HEAVY RAIN AND PONDING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2875 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS55 KBOI 242318
SVRBOI
IDC047-250000-
/O.NEW.KBOI.SV.W.0009.161024T2318Z-161025T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
518 PM MDT MON OCT 24 2016

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GOODING COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 600 PM MDT.

* AT 517 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR GOODING...AND MOVING
  NORTHEAST AT 35 MPH.

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GOODING AROUND 530 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4279 11485 4295 11497 4312 11460 4311 11459
      4287 11460
TIME...MOT...LOC 2317Z 242DEG 30KT 4291 11482 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:42 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 24, 2:42 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Boise ID
242 PM MDT Mon Oct 24 2016

.SHORT TERM...Tonight through Wednesday...A strong area of low
pressure parked off the Washington and Oregon coast continues to
send a broad swath of moisture over the region. The cold front
associated with the low is finally making eastward progress across
Washington and Oregon. This front is expected to stall over southeast
Oregon and southwest Idaho this evening and overnight. Showers and
isolated thunderstorms have developed and will continue to develop
along and just ahead of the front. These showers and isolated
thunderstorms will be most prevalent during the evening hours
while weak instability lasts. While the best chance for thunder
exists over the higher terrain, generally south of the Snake River
Plain, some strikes and rumbles may make their way northward
across the valley into the central mountains this evening.

Near term models are in good agreement that the front will stall
and weaken over the area tomorrow as the Pacific low tracks north
and mid and upper-level ridging attempts to build over the
intermountain west. This remnant front will serve as the impetus
for shower activity tomorrow into tomorrow evening before lifting
northward as a resurgent warm front ahead of the next Pacific low
tomorrow night into Wednesday. As the front lifts northward the
area will see a drying and warming trend for the remainder of the
day Wednesday with shower activity confined to northern areas and
higher terrain.

.LONG TERM...Wednesday night through Saturday...A moist
southwesterly flow aloft will keep a threat of showers over
southeast Oregon and Idaho's West Central Mountains through
Thursday. As early as Friday morning, a stronger shortwave will
pull out of the southwest and transition across the region,
bringing widespread showers to the whole region. This shortwave
looks to have enough jet support and instability to produce
thunderstorms Friday, but have left this aspect out of the
forecast for now as there are still a few discrepancies between
the models that need to be worked out. Precipitation totals with
any initiated convection could become a concern over the
mountains. Saturday will continue the trend of moist
southwesterly flow aloft, with a threat of showers forecasted
over much of the region. Temperatures will remain above the
seasonal norm through the period under this pattern. Expecting
snow levels between 8500-9500 ft.

Saturday night through Monday...An active pattern through this
period with an upper low sitting off the California coastline
Saturday night advecting moisture into our area with the
southwesterly flow aloft. Chances of precipitation are greatest for
the higher elevations in both SE Oregon and SW Idaho through Sunday
evening. This low slowly tracks northeastward Sunday into early
Monday morning increasing chances of precipitation for valley
locations. Temperatures remain above normal during this time
period.

&&

.AVIATION...VFR. BKN-OVC mid-high level ceilings. Areas of
MVFR and mountain obscuration under lower cloud heights and in rain
showers. Scattered showers across the region with isolated afternoon
thunderstorms over southern southeast Oregon and central and
southwest Idaho, mainly east and south of KBOI 18-00Z. Scattered
showers again Tuesday. Surface winds: generally south to southeast
10-20 kts, with 15-30 kts expected across SE OR and in the Treasure
Valley between KBOI and KMUO, diminishing around 06Z. Winds aloft up
through 10KFT MSL: SE 20-30 kts, becoming 40-50 kts 03-09Z over SE
OR.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...MC
LONG TERM....AB/JC
AVIATION.....AB

In the hours before

Special weather statement, Oct 24, 4:51 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
451 PM MDT MON OCT 24 2016

IDZ014-015-242330-
UPPER TREASURE VALLEY ID-SOUTHWEST HIGHLANDS ID-
451 PM MDT MON OCT 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELMORE AND EAST
CENTRAL OWYHEE COUNTIES UNTIL 530 PM MDT...

AT 450 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TWIN BUTTE...OR 38 MILES SOUTHWEST OF GLENNS FERRY...MOVING NORTHEAST
AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOOKOUT BUTTE AROUND 510 PM MDT.
  WINTER CAMP BUTTE AND POT HOLE BUTTE AROUND 520 PM MDT.
  CROWS NEST BUTTE AROUND 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4238 11588 4256 11594 4284 11531 4254 11517
TIME...MOT...LOC 2250Z 243DEG 30KT 4252 11579
Special weather statement, Oct 24, 5:02 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
502 PM MDT MON OCT 24 2016

IDZ014-016-242345-
UPPER TREASURE VALLEY ID-WESTERN MAGIC VALLEY ID-
502 PM MDT MON OCT 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR GOODING...NORTHWESTERN TWIN FALLS
AND SOUTHEASTERN ELMORE COUNTIES UNTIL 545 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAGERMAN...OR 14 MILES SOUTHWEST OF GOODING...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GOODING AND FLAT TOP BUTTE AROUND 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4274 11501 4290 11510 4320 11463 4320 11461
      4317 11459 4286 11460 4285 11459 4285 11446
TIME...MOT...LOC 2301Z 248DEG 22KT 4285 11497

JC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:51 PM MDTSpecial Weather StatementBOIOwyhee39 min
Oct 24, 5:02 PM MDTSpecial Weather StatementBOIGooding43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.